Alert archive / Hawaii / High Wind Warnings in 2014
High Wind Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 25, 2014, 3:21 PM HST for Hawaii County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2014, 3:21 PM HST (01:21 UTC)
- Expired
- Dec 25, 2014, 11:39 PM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
677 WWHW70 PHFO 260121 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 PM HST THU DEC 25 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .WINDS OVER THE BIG ISLAND SUMMITS HAVE ONCE AGAIN STRENGTHENED THIS AFTERNOON AND ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT. THE WINDS WILL DECREASE SLIGHTLY BUT REMAIN STRONG THROUGH FRIDAY. HIZ028-261000- /O.UPG.PHFO.WI.Y.0035.000000T0000Z-141226T0400Z/ /O.NEW.PHFO.HW.W.0014.141226T0121Z-141226T1000Z/ BIG ISLAND SUMMITS- 321 PM HST THU DEC 25 2014 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH * TIMING...THROUGH MIDNIGHT HST TONIGHT. * IMPACTS...TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. && $$
1 follow-up statement
846 WWHW70 PHFO 260939 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1139 PM HST THU DEC 25 2014 HIZ028-261045- /O.CAN.PHFO.HW.W.0014.000000T0000Z-141226T1000Z/ BIG ISLAND SUMMITS- 1139 PM HST THU DEC 25 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH WIND WARNING. WIND SPEEDS OVER THE SUMMITS HAVE DIMINISHED BELOW THE THRESHOLD FOR A HIGH WIND WARNING OR EVEN A WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:00 AM HST, 5 hours 21 minutes earlier.
Area forecast discussion, Dec 25, 10:00 AM HST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU DEC 25 2014 .SYNOPSIS... AS AN UPPER LEVEL TROUGH AND A DEVELOPING SURFACE LOW NORTH OF THE ISLANDS GRADUALLY MOVE AWAY FROM THE STATE TODAY...A DECREASE IN SHOWERS FOR THE AREA IS EXPECTED. DRIER WEATHER IS EXPECTED FOR UPCOMING WEEKEND...WITH MODERATE NORTHERLY WINDS. WINDS WILL SHIFT TO A MORE TYPICAL TRADE WIND REGIME BY LATE SUNDAY AND INTO EARLY NEXT WEEK. && .DISCUSSION... MUCH QUIETER WEATHER HAS RETURNED TO THE ISLANDS THIS MORNING...WITH MUCH LESS CLOUDS AND SHOWERS IN THE ISLAND VICINITY. THE UPPER LEVEL TROUGH THAT BROUGHT ATMOSPHERIC INSTABILITY OVER THE ISLANDS HAS LIFTED FAR NORTH ENOUGH TO ALLOW AIR MASS ACROSS THE STATE TO BECOME MORE STABLE. A SURFACE LOW HAS DEVELOPED NORTH OF THE STATE EARLIER THIS MORNING AND WILL STAY NORTH...WHILE AN ASSOCIATED FRONT EXTENDING FROM THIS LOW REMAINS EAST OF THE ISLANDS AS EXPECTED. IN TURN...DRIER NORTHWESTERLY WINDS SOUTH OF THIS SURFACE LOW ARE SPREADING ACROSS THE STATE. LATEST SATELLITE IMAGERY STILL SHOW PATCHES OF LOW CLOUDS IN THE ISLAND VICINITY...THOUGH RADAR DATA INDICATE NOT MUCH...IF ANY PRECIPITATION IS ASSOCIATED WITH THESE CLOUDS. THERE WILL PROBABLY BE SOME MOISTURE ASSOCIATED WITH THE SURFACE LOW REACHING THE ISLANDS THROUGHOUT THE DAY UNDER THE NORTHWESTERLY WIND FLOW...BRINGING A FEW SHOWERS TO THE AREA. WINDS AT THE BIG ISLAND SUMMITS HAVE EASED A BIT AS THE UPPER LEVEL TROUGH LIFTS NORTH THIS MORNING...THOUGH WIND SPEED REMAINS HIGH ENOUGH REACHING ADVISORY LEVELS AT THIS TIME. THEREFORE HAVE REPLACED THE WIND WARNING WITH AN ADVISORY. DO EXPECT THE WINDS TO CONTINUE DECREASE A LITTLE MORE THROUGH THE REST OF THE DAY AND MAY LOWER TO BELOW ADVISORY LEVELS BY THIS EVENING. A RATHER DRY AND STABLE AIR MASS IS EXPECTED TO PREVAIL ACROSS THE STATE FOR THE WEEKEND. THEREFORE THE STATE WILL SEE MAINLY FAIR WEATHER DURING THE PERIOD...WITH COOLER TEMPERATURES AND NORTHERLY WINDS. WINDS WILL TURN BACK TO A MORE TYPICAL TRADE WIND PATTERN LATE SUNDAY AND INTO EARLY NEXT WEEK AS A RIDGE MOVES TO THE NORTH OF THE STATE. LATEST MODEL SOLUTIONS CONTINUE TO SHOW THE NEXT FRONTAL SYSTEM FROM THE NORTHWEST ADVANCING TOWARDS THE ISLANDS DURING THE EARLY PART OF NEXT WEEK. SOLUTIONS THEN DIVERGE QUITE A BIT ON DEVELOPMENT OF THE MAIN LOW PRESSURE SYSTEM THAT THIS FRONT IS ASSOCIATED...WITH ECMWF HAVING THE SURFACE LOW CLOSER TO THE ISLANDS WHILE GFS HAS THE LOW MUCH FURTHER NORTH NORTHEAST OF THE STATE. THIS WILL HAVE A BIG IMPLICATION IN TERMS OF THE WINDS OVER THE ISLANDS. FORECAST CONFIDENCE CONTINUES TO REMAIN LOW ON THE EXTENDED PERIOD. && .AVIATION... TEMPORARY MVFR CIGS MAY IMPACT PHNY PERIODICALLY THROUGH THE DAY. OTHERWISE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED AT THE TERMINALS THROUGH THE TAF FORECAST PERIOD. STRONG WINDS TO THE E AND SE OF MAUI INCLUDING THE BIG ISLAND IS RESULTING IN MOD AND ISOL SEV TURB BASED ON PILOT REPORTS. AS A RESULT AIRMET TANGO IS IN EFFECT AND WILL LIKELY BE NEEDED THROUGH THE AFTERNOON. && .MARINE... LATEST READINGS FROM THE NEAR SHORE BUOYS SHOWED SOME DECREASE IN THE SHORT PERIOD WIND WAVE AS WELL AS THE SLIGHTLY LONGER PERIOD SWELL. THE READINGS STILL SUPPORT A HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE SMALLER ISLANDS AT TIME. AS THE NUMBERS CONTINUE TO TREND DOWN...THE ADVISORY IS STILL ON TRACK TO BE TAKEN DOWN BY THIS EVENING. ANOTHER MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE FRIDAY NIGHT...PEAKING ON SATURDAY BEFORE DECREASING A LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL ARRIVE ON MONDAY. WITH THE DECREASING WAVE AND SWELL...THE COMBINED SEAS HEIGHTS ARE SUBSIDING AS WELL THIS MORNING. A SMALL CRAFT ADVISORY FOR MUCH OF THE EXPOSED COASTAL WATERS REMAINS IN EFFECT THROUGH THIS EVENING...AND WILL PROBABLY BE NOT NEEDED AFTERWARD. WINDS ARE EXPECTED TO STAY BELOW SMALL CRAFT CRITERIA FOR THE COASTAL WATERS IN THE NEXT FEW DAYS...THOUGH THE PENDING MODERATE NORTHWEST SWELL BY THE WEEKEND MAY BRING THE COMBINED SEAS TO ADVISORY LEVEL FOR THE EXPOSED COASTAL WATERS BRIEFLY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY THROUGH 6 PM HST THIS EVENING FOR NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI. WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING. SMALL CRAFT ADVISORY THROUGH 6 PM HST THIS EVENING FOR ALL HAWAIIAN WATERS EXCEPT FOR MAUI LEEWARD WATERS...BIG ISLAND LEEWARD WATERS AND BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...HUI AVIATION...JELSEMA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:35 AM HST | Wind Advisory | HFO | Hawaii | 12 hr |
Nearby
High Wind Warnings in Hawaii, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.